Here were my talking points for my visit with my headache specialist, Dr. H.:
– Infusions are only giving me temporary and minimal relief and I want to stop, at least DHE
– I’m seeing a Psychologist to be screened for Asperger’s or ASD, and whatever else Dr. B thinks is appropriate
– In my reading I have learned that people on the Autism spectrum are highly sensitive to certain kinds of medication, especially at normal to high doses and that Temple Grandin recommends 1/3 the normal dose when it comes to any classified anti-depressent
– I have a theory that, being on all the preventatives I am at the high dosages I am, my body and brain might be overwhelmed and screaming
– I haven’t been sleeping well since my Topamax dosage was increased to 200 mg daily last Fall, and it seems to be getting worse
– Dr. Suckass wants to increase my Propanolol from 80 mg to 120 mg, does she condone it
Here was the treatment plan that Dr. H. had ready for me when she walked into the exam room, prior to having heard any of my talking points:
– The DHE treatment’s relative contraindications and low rate of success indicate to her that it should be downgraded to an emergency course of treatment
– She does not feel comfortable adding or increasing any medication given that I have shown no improvement and in fact am in worse condition today than I was on my first appointment date, therefore, beginning immediately, she is weaning me off of all of my preventative medication one by one on the following schedule:
Current Dosage 200 mg in 100 mg tablets
1st Week – Decrease evening dosage by 50 mg
2nd Week – 50 mg AM, 50 mg PM
3rd Week – 50 mg AM only
4th Week – Cease medication
5th Week – Decrease dosage by 25 mg
6th Week – 50 mg PM
7th Week – 25 mg PM
8th Week – Cease medication
– During that time she is concerned that I may have high incidence of “crisis” and may need to go to the ER for the pain and other symptoms, so she provided me with copies of the DHE IV push protocol and Status Migrainosis ICD-9 code to take with me and asked me to go to a specific hospital in the area and have them page her
– No Mo Botox… she refuses to put me through it again
And now you know why I think she’s psychic.
The only thing that she added as a result of our consultation was Clonazepam (1 mg) to help me sleep. It isn’t supposed to have any headache-causing side effects, and may have the added benefit of aiding with some of my anxiety issues. Lorazepam makes me feel sick, but Clonazepam’s chemical makeup has a much longer release length so I won’t get hit with it all at once, and it should help me sleep through the night. She’s going to keep me on it for three months, and then we shall just see what is what.
I am exhausted and my head hurts down into my arms, if that makes sense, but I feel positive. Even if this isn’t the right strategy, it’s at least a new strategy. The old one wasn’t working. I really like that my doctor and I are on the same page.